Amiodarone pulmonary toxicity may vary from insidious to acute and from mild to life-threatening. It is associated with amiodarone's ability to cause drug-induced phospholpidosis.
Clinical presentations may include:
(1) subacute onset of a diffuse alveolar or interstitial pneumonitis
(2) rapidly progressive diffuse pneumonitis with the acute respiratory distress syndrme (ARDS)
(3) pulmonary fibrosis
The diagnosis of amiodarone pulmonary toxicity should be suspected if:
(1) the patient has a history of amiodarone therapy, especially if risk factors are present
(2) new or worsening respiratory symptoms (cough, dyspnea, weight loss)
(3) new or progressive pulmonary infiltrates on imaging studies
(4) restrictive or mixed obstructive-restrictive pattern on pulmonary function tests
(6) decline in the lung's diffusing capacity (at least 15%)
(7) exclusion of other diagnoses that can explain the findings
The prognosis is often good if the problem is recognized early and the amiodarone is discontinued. A poor prognosis may occur if:
(1) the patient develops ARDS or pulmonary fibrosis
(2) high dose therapy is continued
(3) the patient deteriorates after undergoing an open lung biopsy
To read more or access our algorithms and calculators, please log in or register.
Purpose: To identify a patient with amiodarone pulmonary toxicity.
Specialty: Pulmonology, Pharmacology, clinical
Objective: clinical diagnosis, including family history for genetics
ICD-10: J70.2, J70.3, J70.4,